Vaginal fungal infection

I have been taking oral contraceptive pills for more than 10 years. Occasionally, I had very heavy vaginal discharge together with itchiness soon after my periods. This was white in colour, very thick, with the texture like mashed “tofu “in bits and pieces. The discharge would last a few days. I am not sure if oral pills have anything to do with it. What should I do?


A. From your description, the vaginal discharge is likely to be due to fungal infection.The discharge is related to oral contraceptive pills.Fungal infection or candidiasis is one of the common causes of vaginal discharge. It is due to the fungi, Candida. These fungi are found almost everywhere in the environment.



They are present in about 20% of apparently healthy women. They live harmlessly together with the “good” bacteria that stay in and around the vagina. They are kept under control by these bacteria and the body's immune defence system. When the number of the native bacteria is reduced by antibiotics or if the person's immune system is weakened by illness, malnutrition, stress or medications like oral pills, these fungi multiply and cause symptoms. Pregnancy and frequent douching can also promote fungal infection.The symptoms are:


Vaginal itchiness

Vaginal discharge: this is typically creamy, white and thick with a texture similar to that of soft cheese or mashed tofu.

Burning sensation around the vaginal opening, especially during urination.

Pain or discomfort during sexual intercourse.



Fungal infection is usually quite obvious to the doctor on physical examination. If the diagnosis is in doubt, the discharge may be smeared on a slide and examined under microscope. A swab from the vagina may also be taken to the laboratory to culture the fungi.If an underlying medical illness, such as diabetes, is suspected, blood tests or other investigations may be necessary.Fungal infection can be treated easily by oral tablets or topical treatment (vaginal cream or insertion of vaginal suppository). You can reduce the chances of getting the fungal infections by doing the following:


· Stop the oral contraceptive pills.

· Keep your vagina clean and dry: After urinating or passing motion, try to wipe the private parts gently from front to the back.

· Having a healthy lifestyle, including proper nutrition.

· Keeping the blood sugar under control if you are a diabetic.

· Avoiding foods with high sugar content

· Do not douche the vagina.

· Do not wear tight jeans or undergarments. Cotton is the most suitable material.

· Taking yogurt and probiotics tablets may help.

  • White YouTube Icon

6258 8816

308 Shunfu Rd, #01-165, Singapore 570308

©2018 by aLife Limited.

Data Protection Notice | Terms of Use